California, 2022Flood in California, September 11, 2022
September 11, 2022 · NWS HNX · 1 event in 1 county or zone
While the remnants of Tropical Storm Kay took a westward turn off of the northern Baja coast and away from our area, enough moisture from the surge that moved over central California during the previous day remained in place; and with daytime heating resulting in widespread instability over the area; another round of showers and thunderstorms broke out during the afternoon of September 11. While…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
While the remnants of Tropical Storm Kay took a westward turn off of the northern Baja coast and away from our area, enough moisture from the surge that moved over central California during the previous day remained in place; and with daytime heating resulting in widespread instability over the area; another round of showers and thunderstorms broke out during the afternoon of September 11. While rainfall amounts were generally light, one slow moving thunderstorm produced heavy rainfall in the Sierra Nevada over the 2021 KNP Fire burn scar which resulted in a mudslide over Generals Highway in Sequoia National Park and closed the highway for several hours until the following morning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before the first event at Sep 11, 1:00 PM PST, 2 hours 15 minutes earlier.
Area forecast discussion, Sep 11, 1:00 PM PST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
200 PM PDT Sun Sep 11 2022
.SYNOPSIS...
Moisture from Post-Tropical Cyclone Kay will continue to bring
a chance of showers and thunderstorms this afternoon and evening.
Chances remain but decrease across the mountains and desert on
Monday and then just across the Sierra on Tuesday. Temperatures
will be a little above average today and Monday then cool to a
little below average by Wednesday through at least Friday.
&&
.DISCUSSION...
Clearing observed today as Kay turns further west and draws some
of its moisture more offshore. Yet, enough moisture pushed into
the region will allow for afternoon convection – especially over
the Tehachapi and Sierra Nevada. While ensemble mean and
deterministic Surface-Based CAPE showing rather weak values as
upper range closer to around 500 J/kg, very high precip-water
values may result in pulse thunderstorm d pulse thunderstorms
which could result in heavy precipitation events. Otherwise,
clearing today has allowed temperatures to reach well into the 90s
as humidity has made the valley a bit muggy. Surface pressure
gradients from KSFO to KLAS has been almost non-existent and
leaning offshore. Therefore, will expect humidity to remain across
the area as the remnants of Tropical Cyclone Kay influences the
weather over Central California.
Still dealing with Kay in the short term as afternoon convection
will be common for at least two or three days. Ensemble upper air
analysis continues to show in increase in the westerly during the
early week with whats left of Kay being drawn toward the Desert
Southwest. Confidence is high that cooler and drier conditions
will move into the region closer to the mid-week period as the
moist tropical air-mass is pushed eastward – along with what
monsoonal moisture was able surge into the area. Therefore, will
have to deal with convection for at least two or three more days.
The pattern becoming a bit more uncertain toward the end of the
forecast period as Cluster Analysis shows a possible continuation
of the trof pattern toward the end of the period. Yet, with the
pattern toward a trof solution, the overall pattern does not lend
itself toward another heat-wave. Central California could enter a
cooling trend and stay in a steady-state environment where
temperatures see little change from day to day. Therefore, will
expect afternoon highs during the extended to remain closer to
their seasonal normal values with precipitation only expected
through the early part of the week.
&&
.AVIATION...
IFR or lower conditions are likely in and near thunderstorms in
the Kern County mountains and desert and Sierra Nevada through
this evening. Local MVFR conditions are possible in and near
showers across the San Joaquin Valley this afternoon and evening.
&&
.AIR QUALITY ISSUES...
None.
&&
.CERTAINTY...
The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.
Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
an/or to provide feedback.
&&
.HNX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Public/Aviation/Fire Wx...Molina
IDSS/PIO/Social Media.....Bollenbacher
weather.gov/hanford
In the hours before
Special weather statement, Sep 11, 3:08 PM PST, 7 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
408 PM PDT Sun Sep 11 2022
CAZ319-320-329-112345-
Fresno-Tulare Foothills CA-Grant Grove Area CA-Fresno-
Tulare Lower Sierra CA-
408 PM PDT Sun Sep 11 2022
...A strong thunderstorm will impact portions of northern Tulare and
east central Fresno Counties through 445 PM PDT...
At 408 PM PDT, Doppler radar was tracking a strong thunderstorm 19
miles northeast of Orange Cove, or 33 miles northeast of Visalia,
moving west at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Grant Grove, Crystal Springs Campground, Pinehurst, Park Ridge,
Azalea Campground, Sunset Campground, Grant Grove Visitor Center and
Squaw Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3677 11889 3668 11893 3667 11912 3684 11910
TIME...MOT...LOC 2308Z 102DEG 7KT 3674 11900
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
abFlood, Tulare
- When
- September 11, 3:15 PM PST to 6:15 PM PST
- Where
- Tulare County, 1.8 mi ESE of Wilsonia to 1.48 mi ESE of Wilsonia
- Cause
- Heavy Rain / Burn Area
- Reported by
- Park/Forest Service
- Coordinates
- 36.717, -118.942
A mudslide occurred on the Generals Highway between Quail Flat and the intersection with SR 180. This resulted in a lengthy road closure as Generals Highway remained closed until the following morning for clean-up.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Georgia, September 11, 20221 death · 1 event
- Flash Flooding and Flooding in Illinois, September 11, 2022$3.1 million · 50 kt wind · 9 events
- Flash Flooding and Dust Storm in Arizona, September 11 to 12, 2022$68,000 · 75 kt wind · 22 events
- Flooding in Wisconsin, September 11 to 12, 2022$56,000 · 3 events
- Flash Flooding and Flooding in Florida, September 11 to 12, 2022$22,000 · 51 kt wind · 21 events
- Flash Flooding in California, September 11, 20228 events
- Flash Flood and Hail in Arizona, September 11, 2022$9,000 · 1 in hail · 5 events
- Marine Thunderstorm Winds in Lake Huron, September 11, 202250 kt wind · 2 events
- Waterspouts in Lake Michigan, September 11 to 12, 20222 events
- Marine Thunderstorm Wind in Gulf of Mexico, September 11, 20221 event
- Flash Flood in Alabama, September 11, 20221 event
- Waterspout in Lake Michigan, September 11, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045791.